Does anyone have night sweats and aches and pains tapering steroids?

Hi everyone. Tapering prednisilone, currently tapering half mg a month, down to 6&5mg alternate days and the aim is to get to 5mg by my next appointment in June. Been on mycophenolate mofetil 2mg a day for 3 months, felt the best I have felt in a long time. Since tapering down last Thursday I am waking up with night sweats and fluey feelings like I used to get with lupus, panicking it's a flare! Does anyone else experience this coming off steroids? Also joint pain been worse and been so tearful! Feel like all my symptoms are returning or is it just steroid withdrawal?

Jo x

8 Replies

oldestnewest
  • Hi Jo,

    I started mycophenolate last week, was on methotrexate but it was wearing off after 5 days.

    Like you I have been trying to reduce my prednisolone. I keep on getting stuck trying to reduce below 8 mg.

    It's really difficult trying to work out what is pred withdrawal and what symptoms are a flare. I usually become more symptomatic 4 to 5 days after reducing my pred, especially on a low dose. When I was reducing my steroids from 60mg to 40mg etc I would feel awful the same or next day but then I would feel better, I think that was more indicative of withdrawal.

    I have read that it's a good idea not to reduce your pred dose by more than 10% at a time. I know some patients ( with PMR ) have had great success by using a very slow reducing method. ie take 5mg on a Monday, 6 mg for rest of week. Take 5mg on mon and tues, 6 mg for rest of week etc.

    I recently tried to get from 8mg to 7mg of steroid, was very symptomatic after 5 days and have had to go back up to 8mg. Am going to give the above reducing regime a try. Apologies if you already knew but our adrenal glands naturally produce around 7mg of cortisol. They have been on a lovely, long rest whilst we have been on prednisolone. It can take them quite a while to start working effectively again.

    Good luck, I keep on telling myself that it will be worth it in the end. My goal is to be pred free by the end of the year.

    Best wishes

    Keyes

  • Thank you Keys, that's so reassuring! I too become worse after about 4 or 5 days. I used to think it was a flare and go back up on the steroids. Been so good on the mycophenolate that I am going to stick it out and hope it's just the withdrawrel.

    I hadn't heard of that tapering regime! Sounds great. Be worth a go :)

    Good luck with your taper and feeling the benefits of mycophenolate :)

    Jo x

  • Thanks Jo. I don't have a definitive diagnosis apart from " auto immune inflamatory disease " ( lupus bloods equivocal! ). To tell you the truth I don't think the dagnosis matters when trying to reduce pred, whatever the diagnosis everyone struggles trying to get below 10mg!

    It's good to know that someone else is facing the same problems, we can support each other through this. I can't wait to become a member of Club Zero!

    Keyes

  • I have been ill for years but only got my diagnosis summer last year after seeing the dermatologist, Ana always been negative.

    So great to have support and knowing other people going through the same.

    Me too :) can't wait to be off of the steroids

    Good luck with your taper, we will get there for sure :)

    Jo x

  • Hi Joanne

    Well done for reducing the steroids to 6.5 mg, it's no mean feat. I'm stuck on 6mg with the aim of getting to 5mg like you and it's so hard!. This piece of info might help you decide if your symptoms are flare or withdrawal. A Rheumy said to me if symptoms go on for a week it's flare but if settle before it's withdrawal. I'm so pleased Myco has helped too, best of luck X

  • That's definitely withdrawal, Jo, keep tapering down and you'll see all will eventually settle down. It is so easy to panic and go back up but the yo-yo does you more damage than good, so try and stick to it. You can experience many flu-like symptoms, or breathlessness, or joint pain as part of the withdrawal and a flare doesn't trigger that suddenly, so keep at it :).

  • Thank you so much everyone for your amazing support and info. Feel so much better and stronger after reading everyone's replies. Will just try and be calm in it!

    :)

    Jo x

  • Not on meds, had terrible night sweats that would wake me up and day sweats...since taking digestive enzymes, I am afraid to jinx myself, but my night and days sweats have ceased. Could be the nattokinase enzymes I am taking too. I feel like my old self...still have joint pain and tiredness, but I can't believe the sweats and dizziness are gone...so happy! I hated those the most...might want to look into...reading lupus is gut related....don't know If true for all lupus, but it is working for me.

You may also like...